Washington, 2016Debris Flow and Flood in Washington, March 9, 2016
March 9, 2016 · NWS OTX · 2 events in 2 counties and zones
A wet front passage brought moderate to heavy rainfall to non mountain locations of Central Washington Wednesday March 9,2016.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet front passage brought moderate to heavy rainfall to non mountain locations of Central Washington Wednesday March 9,2016.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 9, 4:35 PM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 9, 4:35 PM PST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
435 PM PST WED MAR 9 2016
.SYNOPSIS...
A wet active weather pattern will continue across the Inland
Northwest for much of the week. Anticipate very wet conditions
tonight through Thursday with rises of small streams and rock or
mud slides likely. Heavy high mountain snow near the crest and
breezy winds across southeast Washington will also be a concern.
Another round of rain and breezy winds can be expected Friday
night into Saturday. Cooler and showery weather is forecast for
early next week.
&&
.DISCUSSION...
Tonight and Thursday: It will be a very wet 24 hour period as a moist
warm front sweeps through the region, followed by a strong cold
front. The low pressure system associated with these frontal
boundaries will be near the WA coast and intensify as it tracks
inland. There are several impacts that will effect the Inland
Northwest:
Rain/Flooding: Expect moderate to heavy precipitation. 24 hour
precipitation amounts will range from a quarter to a half an inch
across the Columbia Basin and LC valley. Most valley locations
from the Cascades to the northern mountains and the Panhandle
mountains can expect up to three quarters of an inch of rain while
the mountains get the brunt of the 1-1.5 inches of water. This
will impact many of the valley locations that received the heavy
rain from last Saturday with continued ponding of water, water on
roadways and rock/mud slides. The Flood Watch for this area has
been upgraded to an areal Flood Warning which will remain in
effect until Thursday morning.
Cascade snow: The heavy precipitation will fall as snow in the
east slopes of the northern Cascades. The main concerns will be
along Highway 2 toward Stevens Pass and Highway 20 in the Methow
Valley. Snow levels will start in the Methow valley late this
afternoon and will be gradually rising through the night. Snow
levels are expected to rise to 4k ft by midday Thursday. A winter
weather advisory remains in effect near the crest from near
Stevens Pass to Methow valley until 4 am.
Winds: With the strengthening low off the coast, southerly winds
will be increasing in the warm sector and the cold frontal
passage. 850mb winds near 50kt will peak at 12z near the foothills
of the Blue mountains. Model soundings indicated these winds but
keeps them above a low level inversion. Little mixing is
observed until later in the morning with daytime heating kicks
in. Anticipate gusty and windy conditions, but borderline wind
advisory criteria near exposed locations like Alpowa summit with
sustained winds of 20-30 mph and gusts to 40 mph. /rfox
Thursday night through Friday night: Additional rain and mountain
snow will push across the region from Friday afternoon into Friday
night. Amounts with this weather feature will be light and would
generally not pose much in the way of impacts. However, much of
the region will have received a couple of soaking weather systems
from last weekend and tonight. This will keep soils saturated and
even a light amount of rainfall may be just enough to have some
additional rock slide concerns. Small streams and rivers will be
elevated as well, but the rainfall over this period is not
expected to show much of an additional response.
The system will be splitting as it pushes in off of the eastern
Pacific and will weaken as a result of it. Additional precip
accumulations will be up to around a quarter of an inch across the
higher terrain and up to around a tenth of in inch across the
basin. Snow levels will be above 3000 feet across the region and
generally above the mountain passes. The exception will be at
Stevens pass where 1 to 3 inches of snow will be possible from
Friday afternoon through Friday night.
Skies are expected to clear out ahead of this next wave for
Thursday night with fog developing across the valleys in the
Northeast Mountains and in the Northern Panhandle. Temps will also
dip down to below freezing, so it is possible that a few slick
spots from black ice may form for the morning commute on Friday. /SVH
Saturday through Wednesday...Longwave trof in close proximity
allows most of this time interval to remain very active with a
number of weather disturbances passing over the forecast area. The
jet stream starts out fairly close and/or overhead Saturday
through Monday with a warm southwest to northeast orientation.
This orientation allows for a number of low pressure systems with
efficient taps into moisture from the south/southwest to move
through and keep the forecast cluttered with a wintry mix of
precipitation mostly dependent upon the time of day when it falls
(Snow mountains with Rain/Snow/Graupel mix for valleys). Between
some of the wet frontal passages the atmosphere gets conditionally
unstable as cold pools associated with the weather systems move
overhead, hence the emphasis on wintry mix wording and low
confidence in snow levels as they oscillate up and down with each
disturbance passage. Sunday, Monday, and Tuesday the lapse rates
could also support the typical brief weak surface based afternoon
and early evening pulse thunderstorms that produce the small soft
graupel typically seen in March...but will not put it in the
forecast right now being it is so far off. Tuesday and Wednesday
the longwave trof moves away to the east and longwave ridging off
the coast pushes up the jet stream back but it is positioned in a
northwest to southeast orientation which allows for colder
trajectories of approach for storm systems so forecast
temperatures, primarily overnight lows, show a bit of a cooling
trend along with somewhat lower snow levels. /Pelatti
&&
.AVIATION...
00Z TAFs: A moist low pressure system will spread light to
moderate rainfall across the region tonight. Expect cigs/vis to
lower into MVFR category at KGEG, KSFF, KCOE, KMWH and KEAT
through the evening hours. Warm front precip overnight will be
accompanied by a strengthening low level jet between 05-12Z that
will result in modest low level wind shear at KGEG, KSFF and KCOE.
Cold front passage Thursday morning will result in breezy
southwesterly winds with gusts to between 20-30 kts that will last
into early Thursday afternoon. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 51 32 51 40 52 / 100 70 20 40 70 50
Coeur d'Alene 40 51 31 51 39 53 / 100 90 30 40 80 50
Pullman 43 52 35 52 40 54 / 90 90 40 50 70 50
Lewiston 46 57 37 56 43 57 / 70 80 80 40 60 20
Colville 37 53 28 53 36 53 / 100 90 30 20 70 60
Sandpoint 38 47 31 49 36 49 / 100 100 40 20 80 60
Kellogg 37 47 31 47 36 48 / 100 100 60 50 80 60
Moses Lake 42 59 31 54 39 56 / 100 20 0 40 50 60
Wenatchee 36 53 31 50 37 52 / 100 20 10 50 40 60
Omak 39 55 30 51 36 52 / 100 50 10 20 60 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 4 AM PST Thursday for East Slopes
Northern Cascades.
&&Hazardous weather outlook, Mar 9, 6:10 AM PST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
610 AM PST WED MAR 9 2016
IDZ001-WAZ037-038-041>043-101415-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
610 AM PST WED MAR 9 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Moderate to heavy valley rain will occur tonight and Thursday.
The Cascades will be subject to heavy snow above 4000 feet
elevation which will make driving difficult on highway 2
approaching Stevens Pass. Sherman Pass and Loup Loup Pass will
also experience moderate to heavy wet snow accumulations tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Valley rain and high mountain snow will continue on Thursday.
Small streams will be subject to sharp rises and minor flooding
is possible along these small streams. Main stem river flooding is
not likely at this point but will need to continue to monitor
later in the week as the wet pattern continues periodically into
the weekend. Also the potential for rock slides and mud slides on
steep slopes will exist.
WAZ031>036-044-101415-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
610 AM PST WED MAR 9 2016
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Moderate to heavy rain tonight and Thursday will promote sharp
rises and possible minor flooding along small streams in the
region. Main stem river flooding is not likely at this point but
will need to continue to monitor later in the week as the wet
pattern continues periodically into next weekend.
IDZ002>004-026-027-101415-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
610 AM PST WED MAR 9 2016
This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.
.DAY ONE...TODAY AND TONIGHT
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Moderate to heavy rain tonight and Thursday will promote sharp
rises and possible minor flooding along small streams in the
region. Main stem river flooding is not likely at this point but
will need to continue to monitor later in the week as the wet
pattern continues periodically into next weekend. Also the
potential for rock slides and mud slides on steep slopes will
exist.
Flood, Douglas
- When
- March 9, 8:00 PM PST to 8:10 PM PST
- Where
- Douglas County, East Wenatchee to 0.02 mi E of East Wenatchee
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 47.420, -120.280
Law enforcement reported two residents in the area that reported minor flooding of their property and homes 3 miles east southeast of Wenatchee, Washington. The extend of flooding or damage is unknown at this time of entry.
Debris Flow, Chelan
- When
- March 9, 8:00 PM PST to 8:46 PM PST
- Where
- Chelan County, 2.98 mi SSW of Entiat to 3.26 mi SSW of Entiat
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 47.630, -120.245
Law enforcement reported several rocks on the road between mileposts 210 and 212 along highway 97A which is about 4 miles south southwest of Entiat, WA. THere were no reports of road closures.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, March 9 to 10, 20162 deaths · $15,000 · 69 kt wind · 4 events
- Tornadoes and Flash Flooding in Mississippi, March 9 to 13, 2016$3.0 million · EF0 · 99 events
- Flash Flooding and Coastal Flood in Texas, March 9 to 10, 2016$31 million · 7 events
- Tornado and Flash Flooding in Arkansas, March 9 to 13, 20161 injured · $3.7 million · EF1 · 18 events
- Flash Flooding and Flooding in Mississippi, March 9 to 12, 20162 injured · $6.6 million · 10 events
- High Wind and Strong Wind in Washington, March 9 to 10, 20161 injured · $1.7 million · 58 kt wind · 9 events
- Flash Flooding and Coastal Flood in Louisiana, March 9 to 11, 2016$750,000 · 0.88 in hail · 7 events
- Flash Flooding in Arkansas, March 9 to 10, 2016$280,000 · 12 events
- Flash Flooding and Flooding in Tennessee, March 9 to 13, 2016$40,000 · 28 events
- Flash Flooding and Flooding in Kentucky, March 9 to 10, 2016$1,000 · 10 events
- High Surf in Washington, March 9 to 10, 2016$15,000 · 1 event
- High Surf in Oregon, March 9 to 10, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614546, 614547.